Hail, Hancock
- When
- June 10, 5:25 PM CST
- Where
- Hancock County, 0.87 mi NW of West Pt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -91.190
An isolated severe thunderstorm tracked west to east across parts of northeast Missouri and west central Illinois during the late afternoon and evening of June 10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An isolated severe thunderstorm tracked west to east across parts of northeast Missouri and west central Illinois during the late afternoon and evening of June 10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 1:50 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT FRI JUN 10 2011 .SYNOPSIS... MODEL INITIALIZATION WAS ADEQUATE WITH PROBLEMS HANDLING COOL LOW LEVEL MOISTURE NORTH OF STATIONERY BOUNDARY ACROSS NORTH HALF OF FORECAST AREA. AT 2 PM...TEMPERATURES SHOW TYPICAL STRONG GRADIENT FROM LAKE MICHIGAN ENHANCED FLOW NORTH OF BOUNDARY WITH LOWER 60S NORTH 1/3 TO MID/UPPER 70S SOUTH 1/4 ALONG AND SOUTH OF STALLED FRONT. LOW CLOUDS DRAPED ALONG AND JUST NORTH OF HIGHWAY 30 WITH DIURNAL FORCED FRONTOGENESIS ONGOING. PRESSURE RISE AND FALL COUPLETS SUGGEST RISK OF NEAR SEVERE TO SEVERE STORMS SOUTHEAST 1/4 WITH SOME ELEVATED CONVECTION NORTH OF FRONT. TIMING OF FIRING SUGGESTS BETWEEN 3 AND 5 PM. MAIN THREAT FROM LOCAL TOOLS IS HAIL UP TO 1.25 INCHES WITH LOCALE AROUND MACOMB POSSIBLY TO SEE SOME ROTATION THAT WILL NEED MONITORING UNTIL ABOUT 7-8 PM WITH COOL FRONTAL PASSAGE. DAMAGING WINDS OF 60 MPH MOST LIKELY TO OCCUR SOUTHEAST OF FORECAST AREA. UPPER AIR ANALYSIS SHOWS GOOD NORTHWEST FLOW TO ALLOW FOR BELOW NORMAL TEMPERATURES INTO EARLY NEXT WEEK. && .SHORT TERM...TONIGHT AND SATURDAY... TONIGHT...LIKELY POPS SE 1/2 WITH CHANCE POPS NW WITH MAINLY EVENING SHOWERS AND STORMS. HAVE SEVERE WORDING UNTIL 04Z OR 11 PM LOCAL ALONG AND ESPECIALLY SOUTHEAST OF A PRINCETON ILLINOIS TO MONMOUTH ILLINOIS TO KEOSAUQUA IOWA LINE. CURRENT SCENARIO SUGGEST ANY SEVERE RISK MAY BE ONLY 1-3 HOURS LONG BEFORE SATURATION AND STRATIFICATION OCCURS DUE TO MODEST HEATING TODAY. LOCALLY HEAVY RAINS OF AN INCH TO NEAR 1.5 INCHES ARE POSSIBLE WITH STRONGEST STORMS IN FAR SE BUT LIMITED TRAINING SUGGESTED EXCEPT NEAR MACOMB AREA. LOCAL FLASH GUIDANCE SUGGEST NEAR 2 INCH AMOUNTS NEEDED THERE. NORTH OF HIGHWAY 34 PRECIPITATION SHOULD BE LIGHT AND GENERALLY LESS THAN QUARTER TO A TENTH OF A INCH WITH MANY SPOTS ALONG HIGHWAY 20 CORRIDOR TO STAY DRY. MINS TONIGHT WITH PATCHY FOG AFTER 06Z IN THE 50S TO NEAR 60F DEGREES ALONG AND SOUTH OF HIGHWAY 34. FOG MAY BECOME LOCALLY DENSE IF WINDS BECOME LIGHT FOR LATER SHIFTS TO MONITOR. SATURDAY...PATCHY TO AREAS OF FOG AND LOW CLOUDS SHOULD DISSIPATE BETWEEN 10 AM AND 1 PM WITH PARTLY TO MOSTLY SUNNY SKIES IN THE AFTERNOON WITH FAIR WEATHER CUMULUS CLOUDS UNTIL LATE AFTERNOON. HIGHS TO SETTLE IN THE UPPER 60S NORTHEAST TO LOWER 70S SW SECTIONS FOR A SPLENDID JUNE DAY WITH MODESTLY LOW HUMIDITY ON NORTH WINDS OF 5 TO 15 MPH. ..NICHOLS.. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY... UPPER RIDGING OVER THE PLAINS SATURDAY EVENING WILL MOVE INTO THE MISSISSIPPI VALLEY BY LATE SUNDAY WITH THE SURFACE RIDGE MOVING FROM THE MID/UPPER MISSISSIPPI VALLEY INTO THE WESTERN GREAT LAKES. LOW LEVEL RIDGING WILL KEEP QUIET WEATHER OVER THE AREA SATURDAY NIGHT. LIGHT WINDS AND MOSTLY CLEAR SKIES OVER THE AREA WILL KEEP TEMPERATURES WELL BELOW NORMAL. FAVORED THE COOLER GUIDANCE FOR MINS SUNDAY MORNING...BUT NUDGED TEMPS IN THE SOUTHWEST UP A LITTLE DUE TO EXPECTED LATE NIGHT INCREASE IN CLOUDS AHEAD OF A S/W MOVING IN BEHIND THE UPPER RIDGE. HAVE CONTINUED TO DOWN PLAY PRECIPITATION CHANCES SUNDAY WITH THE S/W SINCE PRECIPITATION WILL BE BATTLING DRY LOW LEVEL EASTERLY FLOW DURING THE DAY. IF ANY PRECIPITATION OCCURS IT MAY END UP BEING A FEW SPRINKLES OR VIRGA. KEPT LOW CHANCE OR SLIGHT CHANCE POPS LIMITED TO THE FAR SW. ALSO DOWN PLAYED ANY THUNDER POTENTIAL WITH MODELS SHOWING LITTLE IF ANY SURFACE BASED OR ELEVATED CAPE. MID/HIGH CLOUDS WITH THE S/W WILL HOLD TEMPERATURES DOWN OVER THE AREA AND KEPT HIGHS IN THE LOW TO MID 70S. SUNDAY NIGHT MODELS SHOW A DECENT LLJ DEVELOPING AHEAD OF ANOTHER MINOR S/W MOVING OUT OF THE PLAINS. HAVE KEPT THE HIGHER POPS IN THE SW CLOSER TO THE BETTER MOISTURE/FORCING. PRECIPITATION WILL HAVE A HARD TIMING HOLDING TOGETHER AS IT MOVES EAST AND RUNS INTO THE MID LEVEL RIDGING STALLED OVER THE MISSISSIPPI RIVER VALLEY. MODELS CONTINUE TO SHOW GOOD WARM/MOIST LOW LEVEL ADVECTION OVER THE AREA INTO THE MONDAY..SO HELD ON TO SOME LOW POPS OVER THE SOUTHWEST HALF. FOR MONDAY NIGHT THROUGH WEDNESDAY MODELS ARE IN AGREEMENT WITH ANOTHER UPPER TROF MOVING FROM THE PACIFIC NW INTO THE NORTH CENTRAL U.S. THIS WILL KEEP A CHANCE OF TSRA IN THE FORECAST THROUGH MID WEEK. AFTER WEDNESDAY THERE IS MORE UNCERTAINTY IN THE MODELS WITH A SECOND TROF PROGGED TO MOVE THROUGH THE PAC NW. THE GFS SHOWS MORE AMPLIFIED SYSTEM WHILE THE ECMWF IS FLATTER. WILL KEEP THURSDAY DRY FOR NOW AND GO WITH LOW CHANCE POPS FOR FRIDAY. ..DLF.. && .AVIATION... MVFR TO IFR WX TO OVERSPREAD ALL TERMINALS BETWEEN 20Z-04Z BEHIND COOL FRONT. BRL AND ALSO POSSIBLY MLI TERMINAL TO EXPERIENCE RISK OF STORMS WITH VSBYS OF 1-3 MILES IN RAIN UNTIL 04Z. DBQ AND CID COULD SEE SHRA WITH VSBYS OF 2 TO 5 MILES UNTIL 04Z. AFTER 04Z... TERMINALS TO HAVE CIGS OF 500-1500' AGL AND VSBYS OF 1-5 MILES IN FOG UNTIL 16- 18Z. AFTER 18Z...VFR WITH FEW-SCT CLOUDS OF 2-3K AGL AND VSBYS AOA 7 MILES. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 425 AM CDT FRI JUN 10 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 425 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THIS MORNING. THUNDERSTORMS WITH MODERATE TO HEAVY RAIN ARE MOVING ACROSS THE AREA THIS MORNING...AND HAVE ALREADY CAUSED SOME FLASH FLOODING IN SOME AREAS. ADDITIONAL FLASH FLOODING IS POSSIBLE THIS MORNING AS THE STORMS CONTINUE TO MOVE THROUGH THE AREA. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTHEAST OF A LINE FROM FAIRFIELD IOWA...TO STERLING ILLINOIS. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS OR LARGE HAIL LATER THIS AFTERNOON OR THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT. RIVER FLOODING IS EXPECTED TO DEVELOP DUE TO THE RAINFALL THE PAST FEW DAYS...ALONG WITH RAINFALL EXPECTED TONIGHT. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS RETURN TO THE FORECAST BEGINNING SUNDAY...AND CONTINUING THROUGH WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE MIDWEST. AT THIS TIME IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM FAIRFIELD IA TO STERLING ILLINOIS. LE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT FRI JUN 10 2011
IAZ089-098-099-ILZ025-026-034-035-MOZ009-010-102245-VAN BUREN IA-LEE
IA-DES MOINES IA-MCDONOUGH IL-WARREN IL-HENDERSON IL-HANCOCK
IL-CLARK MO-SCOTLAND MO-
418 PM CDT FRI JUN 10 2011
...THUNDERSTORMS...SOME STRONG ARE POSSIBLE THROUGH 545 PM...
THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN MISSOURI AND WILL MOVE
ACROSS THE REGION THROUGH 545 PM. THE STRONGEST STORMS MAY PRODUCE
HAIL UP TO THE SIZE OF PENNIES WITH GUSTY WINDS OVER 40 MPH. BRIEF
HEAVY RAINFALL...AT RATES OF OVER AN INCH AN HOUR COULD RESULT IN
RAPID PONDING IN LOW LYING LOCATIONS.
INDIVIDUALS SHOULD TAKE PRECAUTIONS IF OUTSIDE AND SECURE ANY LOOSE
ITEMS. MOTORISTS SHOULD SLOW DOWN IF THEY ENCOUNTER HEAVY RAIN AND
GUSTY WINDS.
BESIDES PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...RISES ON
AREA STREAMS AND CREEKS ARE POSSIBLE.
&&
LAT...LON 4020 9152 4024 9151 4025 9195 4030 9196
4030 9235 4059 9236 4061 9219 4063 9219
4101 9044 4027 9048 4028 9090 4019 9091
NICHOLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 2 E RUTLEDGE 40.31N 92.05W
06/10/2011 E0.75 INCH SCOTLAND MO LAW ENFORCEMENT
PEA TO DIME SIZE HAIL SO FAR.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL N FAIRMONT 40.33N 91.90W
06/10/2011 E1.00 INCH CLARK MO TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
MCCLUREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 ESE WINCHESTER 40.30N 91.55W
06/10/2011 E1.75 INCH CLARK MO TRAINED SPOTTER
&&
MCCLUREThe Lincoln radar (KILX), 158 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to be 60 mph blew down a 12 inch diameter tree limb in West Point, IL at 625 pm CDT June 10. Several other smaller branches and limbs were also blown down.
Half dollar sized hail fell in Bowen, IL at 640 pm CDT June 10.
Wind gusts estimated to be 55 to 60 mph were observed in Bowen, IL at 640 pm CDT June 10. Several small tree limbs were blown down.
Golf ball sized hail fell in Augusta, IL at 645 pm June 10.
Wind gusts estimated to be 70 mph blew down a large tree in Augusta, IL at 645 pm CDT June 10. This report was relayed to the NWS by the Hancock County Sheriff's Office.
Wind gusts estimated to be 60 mph blew down some power lines east of Bowen, IL at 650 pm CDT June 10. A power outage was observed in Bowen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318455, 318456, 318457, 318458, 318459, 318465, 318469, 318471.